Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 57, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 2, 2002, 5:43 AM EDT for Indiana County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2002, 5:43 AM EDT (09:43 UTC)
- Expired
- May 2, 2002, 6:45 AM EDT
- In force
- 62 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Indiana County, PA
The radar
The State College radar (KCCX), 96 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 9.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2247 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 402 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 020943 SVRPBZ PAC063-021045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 542 AM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... INDIANA COUNTY IN PENNSYLVANIA * UNTIL 645 AM EDT * AT 542 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES EAST OF HOMER CITY...MOVING EAST AT 55 MPH. * DAMAGING WINDS GREATER THAN 60 MPH ARE LIKELY WITH THIS STORM. <<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:41 AM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 2, 2:41 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 241 AM EDT THU MAY 2 2002 FFA ALREADY OUT FOR THE SOUTHERN 2/3 OF OUR CWA TIL 10 AM AND WILL CONTINUE. HPC QPF PERSISTENT IN 1 INCH RAINFALL OVER THIS AREA. ALSO TSTMS POSSIBLE. FROPA THIS AM ACROSS FA. HEAVY RAIN AND GUSTY TSTM WINDS UNTIL FRONT PASSES. FOR THIS AFTN WINDY CONDITIONS. BL WNDS AROUND 30 KTS FROM THE WEST. THURSDAY NIGHT HIGH PRESSURE BUILDS IN FROM THE WEST. 1022 HIGH CENTERED OVER FA BY 00Z SAT. NEXT CHC FOR RAIN IS ON MONDAY WITH APPROACHING FRONT. PIT 65 38 57 36 / 100 10 0 0 HLG 65 39 57 37 / 100 10 0 0 MGW 68 42 59 38 / 100 10 0 0 ZZV 67 40 58 38 / 100 10 0 0 PHD 67 40 58 38 / 100 10 0 0 FKL 62 36 52 34 / 100 10 0 0 DUJ 62 36 52 34 / 100 10 0 0 LBE 65 39 57 37 / 100 10 0 0 BTP 63 37 55 36 / 100 10 0 0 IDI 63 37 55 36 / 100 10 0 0 ODM 63 35 55 33 / 100 10 0 0 .PBZ... MD...FLOOD WATCH FOR THIS MORNING FOR ZONE MDZ001. OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ039...OHZ048>050... OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR THIS MORNING FOR ZONES PAZ021...PAZ029>032. WV...FLOOD WATCH FOR THIS MORNING FOR ZONES WVZ001>004...WVZ012... WVZ021>023...WVZ041.
In the hours before
Special weather statement, May 2, 3:21 AM EDT, 2 hours 22 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-021315- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 321 AM EDT THU MAY 2 2002 ...HEAVY RAIN AND GUSTY THUNDERSTORMS POSSIBLE THIS MORNING... GUSTY THUNDERSTORM WINDS, HEAVY RAIN, HAIL AND NUMEROUS LIGHTNING STRIKES ARE POSSIBLE THIS MORNING AS A COLD FRONT MOVES THROUGH. A FLOOD WATCH IS IN EFFECT UNTIL 10 AM FOR THE AREA SOUTH OF A LINE ROUGHLY FROM NEW PHILADELPHIA TO STEUBENVILLE IN OHIO TO PITTSBURGH TO LATROBE IN PENNSYLVANIA. SKYWARN ACTIVATION IS ADVISED.
Special weather statement, May 2, 4:24 AM EDT, 1 hour 19 minutes before
OHZ039-048>050-057>059-068-069-PAZ021-029>032-WVZ001>004-012-021>023- 041-021200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 424 AM EDT THU MAY 2 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 AM THURSDAY MORNING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY FAYETTE GREENE WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS
Special weather statement, May 2, 5:19 AM EDT, 24 minutes before
PAZ014-020>023-030-021030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 519 AM EDT THU MAY 2 2002 ...SEVERE THUNDERSTORM AND FLOOD WATCH UPDATE... NATIONAL WEATHER SERVICE PITTSBURGH RADAR SHOWED FAST-MOVING THUNDERSTORMS WITH HEAVY RAIN AND WIND GUSTS OVER 45 MPH WILL BE MOVING EASTWARD THROUGH THE PITTSBURGH METRO AREA UNTIL AROUND 6:00 OR 6:30 AM. BEWARE OF PONDED WATER ON ROADS...LOW VISIBILITY IN THE HEAVY RAIN AND FREQUENT LIGHTNING...AND THE POTENTIAL FOR POWER INTERRUPTIONS AND FLYING DEBRIS. THERE CAN ALSO BE PEA SIZED HAIL.
Special weather statement, May 2, 5:28 AM EDT, 15 minutes before
MDZ001-WVZ021>023-041-021030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 528 AM EDT THU MAY 2 2002 ...SEVERE THUNDERSTORM AND FLOOD WATCH UPDATE... NATIONAL WEATHER SERVICE PITTSBURGH RADAR SHOWED FAST-MOVING THUNDERSTORMS WITH HEAVY RAIN AND WIND GUSTS OVER 45 MPH WILL BE MOVING EASTWARD THROUGH THE FAIRMONT WEST VIRGINIA AND INTERSTATE 68 CORRIDOR INTO PRESTON AND GARRETT COUNTIES...UNTIL AROUND 6:00 OR 6:30 AM. BEWARE OF PONDED WATER ON ROADS...LOW VISIBILITY IN THE HEAVY RAIN AND FREQUENT LIGHTNING...AND THE POTENTIAL FOR POWER INTERRUPTIONS AND FLYING DEBRIS. THERE CAN ALSO BE PEA SIZED HAIL.
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.